Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 52, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 26, 2019, 5:38 AM EDT for Delaware County, Randolph County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2019, 5:38 AM EDT (09:38 UTC)
- Expired
- May 26, 2019, 6:12 AM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:49 AM EDT | TSTM WND DMG | Winchester, IN | DISPATCH REPORTS LARGE AND HEALTHY TREE HAD FALLEN ON A CAR IN THE 300 BLOCK OF EAST THOMPSON ST. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 4:14 AM EDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
203
WUUS53 KIND 260938
SVRIND
INC035-135-261030-
/O.NEW.KIND.SV.W.0052.190526T0938Z-190526T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
538 AM EDT Sun May 26 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Randolph County in east central Indiana...
Delaware County in east central Indiana...
* Until 630 AM EDT.
* At 538 AM EDT, a severe thunderstorm was located near Muncie,
moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Muncie, Winchester, Yorktown, Union City, Albany, Eaton, Parker
City, Farmland, Selma, Ridgeville, Saratoga, Ball State University
and Prairie Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4012 8548 4037 8549 4037 8522 4031 8522
4031 8480 4010 8481
TIME...MOT...LOC 0938Z 270DEG 37KT 4024 8532
HAIL...0.75IN
WIND...60MPH
$$
Ryan2 follow-up statements
266
WWUS53 KIND 260950
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
550 AM EDT Sun May 26 2019
INC035-261000-
/O.CAN.KIND.SV.W.0052.000000T0000Z-190526T1030Z/
Delaware IN-
550 AM EDT Sun May 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR DELAWARE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 AM EDT for
east central Indiana.
LAT...LON 4010 8481 4012 8522 4031 8522 4031 8480
TIME...MOT...LOC 0950Z 270DEG 37KT 4024 8515
$$
INC135-261030-
/O.CON.KIND.SV.W.0052.000000T0000Z-190526T1030Z/
Randolph IN-
550 AM EDT Sun May 26 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR RANDOLPH COUNTY...
At 550 AM EDT, a severe thunderstorm was located near Albany, or 9
miles south of Dunkirk, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winchester, Union City, Parker City, Farmland, Ridgeville and
Saratoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4010 8481 4012 8522 4031 8522 4031 8480
TIME...MOT...LOC 0950Z 270DEG 37KT 4024 8515
HAIL...0.75IN
WIND...60MPH
$$
Ryan723
WWUS53 KIND 261012
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
612 AM EDT Sun May 26 2019
INC135-261022-
/O.CAN.KIND.SV.W.0052.000000T0000Z-190526T1030Z/
Randolph IN-
612 AM EDT Sun May 26 2019
...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 4010 8481 4012 8522 4031 8522 4031 8480
TIME...MOT...LOC 1011Z 270DEG 37KT 4024 8485
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:22 AM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 26, 4:22 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 422 AM EDT Sun May 26 2019 .UPDATE... The AVIATION section has been updated below. && .SYNOPSIS... Issued at 352 AM EDT Sun May 26 2019 Upper waves and a few fronts will keep rain chances across central Indiana this week. Strong to severe storms and heavy rain are possible at times into Monday. Temperatures will remain above normal into mid-week, then readings will return to closer to normal. && .NEAR TERM...(Today) Issued at 352 AM EDT Sun May 26 2019 Early this morning a thunderstorm complex was across the northwest part of the forecast area. This first complex will continue to push east through the predawn hours so will have high PoPs across roughly the northern half of the area. A gradual weakening trend is expected with this complex. Wind and heavy rain will be the primary threats. Radar shows some additional storms behind the first complex, but the trend is to remain farther north. Will go with likely PoPs north with lesser PoPs south. Kept the likely PoPs into mid-morning. There then may be a relative lull into early afternoon, then more scattered to numerous convection will develop as a decent upper wave moves into the area. The boundary from the convection early this morning should be across the southern forecast area. The south will have the best opportunity to build instability, so believe that the best chances for convection will be in the south. Will go with higher end of likely category PoPs south this afternoon (latest hi- res models hinting at more coverage east as well, so will go low likely there as well this afternoon). The same reasoning about better instability south leads to better chances for severe in the south as well, and the Day 1 Convective Outlook supports this thinking with a Slight Risk there. Confidence in the overall PoPs trend is medium, but confidence in hourly PoPs is low. Rain/clouds will keep the north a little cooler today, while the south may still get into the middle 80s. This will depend on how much the clouds thin out today, so confidence is only medium. && .SHORT TERM...(Tonight through Tuesday night) Issued at 352 AM EDT Sun May 26 2019 Models are close enough that the model blend initialization was accepted for most items. Scattered convection will continue into the evening with the front still sinking across the area. Will have some chance PoPs. These will diminish into the early overnight with loss of heating. However, as the front begins to return north late, some low PoPs will be needed south. As the front moves northeast Monday, it could spark some scattered convection. Will go with chance PoPs most areas. PoPs will continue Monday night as the front continues to move northeast, but they will diminish as the night progresses with the front exiting the area. Tuesday should be dry most areas, but an upper wave to the north of the area could bring some convection to far northern areas during the afternoon. Went with some low PoPs far north at this time. Another stronger wave could bring some more rain Tuesday night. Will go with chance PoPs most areas. && .LONG TERM /Wednesday through Sunday/... Issued at 243 AM EDT Sun May 26 2019 The unsettled weather pattern will continue through much of the period as a stagnant frontal boundary remains across the Ohio Valley. Storm chances will continue Wednesday and Thursday with the front in the region and surface waves rippling along the boundary. Presence of a stronger wave passing through on Thursday warrants higher pops as convective coverage likely to be more widespread. Extended guidance is hinting at a potential respite from the chances for rain and storms by Friday and Friday night as the boundary finally shifts south far enough to enable high pressure over the Great Lakes to take hold. Any dry period would likely be brief however as yet another frontal boundary swings into the forecast area from the Great Lakes to bring a renewed threat for rain and storms for much of next weekend. With the upper level flow flattening and becoming more zonal through much of the period...high temperatures will pull back into a range from the m && .AVIATION /Discussion for the 260900Z TAF Update/... Issued at 422 AM EDT Sun May 26 2019 Added TEMPO TSRA for an hour based on upon radar trends. Previous discussion follows... Mainly VFR conditions will be expected this taf period in between periods of showers and thunderstorms. VFR conditions are expected to continue the next few hours. SHRA and TSRA are expected in the area after 09Z-10Z. Brief MVFR to IFR conditions will be possible with any thunderstorm. Showers and Storms over Central Illinois are expected to propagate to central Indiana after 09Z. Models then suggest this short wave will depart the area near 12Z before another short wave arrives after 15Z. Ample moisture and forcing appear present. Thus will trend toward VFR conditions with prevailing SHRA/vcts after 20Z- 21Z. Again...any shower or storm that strikes a taf site may result in brief IFR conditions. Sundays short wave should depart by 22Z-24Z...and a return to VFR will be expected within the wake of the any storms overnight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....Ryan AVIATION...JP/50
Hazardous weather outlook, May 26, 4:40 AM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 440 AM EDT Sun May 26 2019 INZ021-028>031-035>049-051>057-060>065-067>072-270845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 440 AM EDT Sun May 26 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms are possible at times, and some storms may be severe. Hazards: Damaging winds, large hail, torrential rain and lightning. Timing: Thunderstorms are possible at any time into this evening. More storms are possible in the far south overnight. Best chances for severe storms are early this morning and then again this afternoon and evening. Discussion: Upper level systems and a cold front will keep the threat for thunderstorms across the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Thunderstorms will be possible at times for all or parts of central Indiana on Memorial Day through Thursday, and then again Saturday. Some of the storms could be strong to severe at times, especially on Memorial Day. Heavy rain may occur that could lead to flooding. Discussion: A frontal boundary will meander across the region over the next several days. This will provide a focus for periodic threats for strong to possibly severe thunderstorms, and heavy rainfall over the same areas could lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and Memorial Day. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 26, 3:58 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 AM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM TSTM WND GST 1 SW PURDUE UNIVERSITY 40.42N 86.93W
05/26/2019 M58 MPH TIPPECANOE IN ASOS
ASOS STATION KLAF W. LAFAYETTE - PURDUE
UNIV. ARPT.
&&
50Special weather statement, May 26, 4:38 AM EDT, 1 hour before
Special Weather Statement
National Weather Service Indianapolis IN
438 AM EDT Sun May 26 2019
INZ031-037>040-046>048-260915-
Howard IN-Tipton IN-Hendricks IN-Madison IN-Boone IN-Hancock IN-
Hamilton IN-Marion IN-
438 AM EDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHWESTERN HANCOCK...EASTERN HOWARD...NORTHEASTERN HENDRICKS...
MARION...SOUTHEASTERN BOONE...HAMILTON AND TIPTON COUNTIES UNTIL 515
AM EDT...
At 437 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Windfall to 6 miles northwest of
Noblesville to Danville. Movement was east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Indianapolis, Anderson, Kokomo, Carmel, Fishers, Noblesville,
Lawrence, Brownsburg, Beech Grove, Zionsville, Speedway, Danville,
Elwood, Alexandria, Tipton, Windfall, Westfield, Avon, Cumberland and
Cicero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM EDT for
central Indiana. A Severe Thunderstorm Watch also remains in effect
until 900 AM EDT for central Indiana.
LAT...LON 4038 8586 4038 8559 4012 8572 3973 8597
3974 8661 4010 8619 4056 8613 4057 8587
TIME...MOT...LOC 0837Z 267DEG 37KT 4037 8600 4009 8614 3976 8651
RyanLocal storm report, May 26, 4:48 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 AM EDT SUN MAY 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 AM TSTM WND GST 5 NE KOKOMO 40.53N 86.07W
05/26/2019 M66 MPH HOWARD IN AWOS
AWOS STATION KOKK KOKOMO.
&&
50Special weather statement, May 26, 5:13 AM EDT, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
513 AM EDT Sun May 26 2019
INZ040>042-048-049-261000-
Randolph IN-Henry IN-Madison IN-Delaware IN-Hancock IN-
513 AM EDT Sun May 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON...NORTHERN
HANCOCK...WESTERN RANDOLPH...DELAWARE AND HENRY COUNTIES UNTIL 600 AM
EDT...
At 513 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairmount to Lawrence. Movement was east
at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Muncie, Anderson, New Castle, Alexandria, Winchester, Yorktown,
Pendleton, Fortville, Chesterfield, Ingalls, Albany, Edgewood, Eaton,
Daleville, Parker City, Farmland, Gaston, Selma, Shirley and
Ridgeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 AM EDT for
central and east central Indiana.
LAT...LON 4000 8507 4000 8520 3988 8520 3987 8522
3988 8588 4038 8561 4038 8522 4031 8522
4031 8488
TIME...MOT...LOC 0913Z 270DEG 24KT 4037 8565 3986 8596
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:51 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 54 min |
| May 26, 3:35 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Montgomery, Tippecanoe | 40 min |
| May 26, 3:46 AM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam, Vermillion | 29 min |
| May 26, 4:09 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Hendricks, Howard and 3 more | 36 min |
| May 26, 4:38 AM EDT | Special Weather Statement | IND | Hamilton, Hendricks, Howard, Madison, Marion, Tipton | 37 min |
| May 26, 5:13 AM EDT | Special Weather Statement | IND | Delaware, Henry, Madison, Randolph | 47 min |
| May 26, 9:51 AM EDT | River Flood Warning | IND | Delaware, Randolph | 27 hr |
| May 26, 11:05 AM EDT | River Flood Warning | IND | Knox | 8 days |
| May 26, 2:08 PM EDT | Special Weather Statement | IND | Daviess, Knox | 52 min |
| May 26, 2:34 PM EDT | Special Weather Statement | IND | Jackson, Jennings | 41 min |
| May 26, 2:48 PM EDT | Special Weather Statement | IND | Lawrence, Martin | 42 min |
| May 26, 2:57 PM EDT | River Flood Warning | IND | Tippecanoe | 20 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.